MAUDE Adverse Event Report: TELEFLEX MEDICAL EZ-IO INTRAOSSEOUS INFUSION SYSTEM - DRIVERS; NEEDLE, HYPODERMIC, SINGLE LU

TELEFLEX MEDICAL EZ-IO INTRAOSSEOUS INFUSION SYSTEM - DRIVERS; NEEDLE, HYPODERMIC, SINGLE LU
Model Number IPN917317
Medical Device Problem Code Complete Loss of Power (4015)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/01/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device has not been returned for investigation.
 
Event or Problem Description
The io drill failed on scene for a cardiac arrest.Was initiating an io for medication administration and while inserting the io the drill battery died.Was unable to complete task in a timely manner due to another crew member having to go get another io drill from the ambulance outside.Medication administration was delayed in this cardiac arrest.Resuscitation efforts were discontinued on scene.The patient was in cardiac arrest and is deceased.Manual insertion attempted but needed drill to complete.It was successful.
 
Additional Manufacturer Narrative
Qn# (b)(4).The manufacturing dhr file was reviewed.No recorded results of manufacturing issues or anomalies were reported.Ez-io driver 9058 (sn (b)(6) was returned for evaluation.Upon receipt, the driver was visually inspected.No obvious signs of damage were observed.When the trigger was pulled the driver was operable and a blinking red led light was displaying.The led was blinking red with no resistance applied to the driver.Reference attached video 20043434_blinking_red for evidence of the driver blinking red with no applied resistance.It was also noted during the initial test pull that there was an audible sound coming from the driver, as reported.The driver was then subjected to simulated sawbone insertions per driver ifu (8048 rev.04).This functional test is used to determine whether the returned device still has the capability to power a 45mm ez-io needle set into a medium and/or hard bone.The 45mm ez-io needle set is used because it represents the worst-case scenario for io insertion.Two (2) sawbones with medium (50 lbs/ft3) and hard (105 lbs/ft3) hardness profiles with 3mm cortexes were used for the test.Each insertion was timed with a stopwatch (b)(4) while applying approximately 8 lbs.Of force on a weight scale (id: (b)(4).Approximately 5 to 8 lbs.Of force is necessary to penetrate bone.Below are the test results: medium profile (50 lbs/ft3).Insertion 1: 4.65 secs.Insertion 2: 4.94 secs.Insertion 3: 5.12 secs.Hard profile (105 lbs/ft3).Insertion 1: 13.00 secs.Insertion 2: 9.65 secs.Insertion 3: 11.60 secs.The driver failed the hard sawbone phase of testing since it took greater than 10 seconds to fully insert into the sawbone during two attempts.The complaint has been confirmed.The driver was opened to test and record operating characteristics.Battery voltage measured at 17.80 dc volts (voltmeter: (b)(4) without being activated.Battery voltage measured as 14.20 dc volts when button was activated and voltage reached a stable level.Stable defined as when whole numbers (e.G., 6 volts, 7 volts, etc.) stop changing (ignoring numbers after the decimal point).The measured voltage is slightly lower than the nominal specification of 18.2v for the battery pack upon release.This is expected after device use.The eeprom was parsed and the results reveal the charge count was 16,581 ,507 and the cycle count was 219.The recorded charge count supports a depleted battery as the charge count exceeded the maximum depletion value of 15,300,000 per ver0190 accel biotech firmware verification test report.The cycle count of 219 (trigger activations) is significant as it substantiates driver usage with considerations to bone density, average insertion time, storage, and frequency of testing.There were also 2 stall conditions that were recorded.Since the driver did not stall during functional testing, these stalls must have occurred with the end user.The motor/gearbox assembly were connected to dc power supply (id c05319) and set to approximately 18v.When the trigger was pulled the motor and gear box were operable.A blinking red led light display was still observed.The audible sound was still identified and was coming from the motor/gearbox assembly.R & d engineering was consulted for additional testing on the driver to further evaluate the noise coming from the motor/gearbox assembly.A tachometer (tfx id: (b)(4) was used to measure the revolutions per minute (rpm) of the motor/gearbox assembly when fired under no load.Three measurements were taken with the tachometer as follows: 1868 rpm.1875 rpm.1877 rpm.Per prq0002 rev 09 (product requirements for ez-io power drivers), requirement 7.3 states, "the ez-io power driver shall have a rpm range of between 1300min - 2000max rpm under no axial load".The measured rpm data is within this design specification.Additionally, a known good lab inventory driver with a solid green led display was tested for reference.The results from the inventory driver are as follows: 1529 rpm.1507 rpm.1522 rpm.Based on the above data, it has been determined that the noise coming from the motor/gearbox assembly does not impact the performance of the motor/gearbox assembly since it is still within specification.Therefore , the noise is not contributory to the observed driver failure.The battery pack was disassembled , and each battery cell was measured with the following results (from red to black wire): 2.96 dc volts.2.95 dc volts.2.96 dc volts.2.97 dc volts.2.97 dc volts.2.94 dc volts.These values are slightly lower than the nominal specification of 3v for each cell upon release.This is expected after device use.Testing confirms the failure is related to battery depletion due to normal wear.Two ifus will be referenced for this investigation.The ez-io driver ifu (8048a rev.04) states, "as with any emergency medical device carrying a backup is strongly advised protocol", "ez-io power driver led will blink red when the trigger is activated and has only 10% of battery life remaining", and "purchase and replace the ez-io power driver when the red led begins blinking".The ez-io needle ifu (8087a rev.04) states, "squeeze trigger and apply gentle, steady pressure.Important: do not use excessive force.Note: if ez-io power driver stalls and ez-io needle set will not penetrate the bone, operator may be applying too much downward pressure to penetrate bone." a review of the device history record found that the driver passed all the release criteria.The device was released in 03/2015 and is approximately 7.5 years old.The complaint has been confirmed.Functional testing confirmed that the driver failed.Per the eeprom data analysis and battery testing, the failure is the result of battery depletion due to normal wear.No other corrective/preventative actions will be assigned.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
Qn# (b)(4).The manufacturing dhr file was reviewed.No recorded results of manufacturing issues or anomalies were reported.Ez-io driver 9058 (sn (b)(6)) was returned for evaluation.Upon receipt, the driver was visually inspected.No obvious signs of damage were observed.When the trigger was pulled the driver was operable and a blinking red led light was displaying.The led was blinking red with no resistance applied to the driver.Reference attached video 20043434_blinking_red for evidence of the driver blinking red with no applied resistance.It was also noted during the initial test pull that there was an audible sound coming from the driver, as reported.The driver was then subjected to simulated sawbone insertions per driver ifu (8048 rev.04).This functional test is used to determine whether the returned device still has the capability to power a 45mm ez-io needle set into a medium and/or hard bone.The 45mm ez-io needle set is used because it represents the worst case scenario for io insertion.Two (2) sawbones with medium (50 lbs/ft3) and hard (105 lbs/ft3) hardness profiles with 3mm cortexes were used for the test.Each insertion was timed with a stopwatch (ref (b)(4)) while applying approximately 8 lbs.Of force on a weight scale (id: ref (b)(4)).Approximately 5 to 8 lbs.Of force is necessary to penetrate bone.Below are the test results: medium profile (50 lbs/ft3).Insertion 1: 4.65 secs.Insertion 2: 4.94 secs.Insertion 3: 5.12 secs.Hard profile (105 lbs/ft3).Insertion 1: 13.00 secs.Insertion 2: 9.65 secs.Insertion 3: 11.60 secs.The driver failed the hard sawbone phase of testing since it took greater than 10 seconds to fully insert into the sawbone during two attempts.The complaint has been confirmed.The driver was opened to test and record operating characteristics.Battery voltage measured at 17.80 dc volts (voltmeter: ref (b)(4)) without being activated.Battery voltage measured as 14.20 dc volts when button was activated and voltage reached a stable level.Stable defined as when whole numbers (e.G., 6 volts, 7 volts, etc.) stop changing (ignoring numbers after the decimal point).The measured voltage is slightly lower than the nominal specification of 18.2v for the battery pack upon release.This is expected after device use.The eeprom was parsed and the results reveal the charge count was 16,581 ,507 and the cycle count was 219.The recorded charge count supports a depleted battery as the charge count exceeded the maximum depletion value of 15,300,000 per ver0190 accel biotech firmware verification test report.The cycle count of 219 (trigger activations) is significant as it substantiates driver usage with considerations to bone density, average insertion time, storage, and frequency of testing.There were also 2 stall conditions that were recorded.Since the driver did not stall during functional testing, these stalls must have occurred with the end user.The motor and gearbox were connected to dc power supply (id c05319) and set to approximately 18v.When the trigger was pulled the motor and gear box were operable.The audible sound was still identified and was coming from the motor.This can occur when the driver has experienced stall conditions.A blinking red led light display was still observed.The battery pack was disassembled and each battery cell was measured with the following results (from red to black wire): 2.96 dc volts.2.95 dc volts.2.96 dc volts.2.97 dc volts.2.97 dc volts.2.94 dc volts.These values are slightly lower than the nominal specification of 3v for each cell upon release.This is expected after device use.Testing confirms the failure is related to battery depletion due to normal wear.Two ifus will be referenced for this investigation.The ez-io driver ifu (8048a rev.04) states, "as with any emergency medical device carrying a backup is strongly advised protocol", "ez-io power driver led will blink red when the trigger is activated and has only 10% of battery life remaining", and "purchase and replace the ez-io power driver when the red led begins blinking".The ez-io needle ifu (8087a rev.04) states, "squeeze trigger and apply gentle, steady pressure.Important: do not use excessive force.Note: if ez-io power driver stalls and ez-io needle set will not penetrate the bone, operator may be applying too much downward pressure to penetrate bone." a review of the device history record found that the driver passed all the release criteria.The device was released in 03/2015 and is approximately 7.5 years old.The complaint has been confirmed.Functional testing confirmed that the driver failed.Per the eeprom data analysis and battery testing, the failure is the result of battery depletion due to normal wear.No other corrective/preventative actions will be assigned.The complaint has been confirmed.Functional testing confirmed that the driver failed.Per the eeprom data analysis and battery testing, the failure is the result of battery depletion due to normal wear.It should be noted that the driver operated as designed.Once the battery reaches a quantified low energy level, the red blinking light will activate signaling that the driver has approximately 10% energy reserve left.The ez-io driver ifu (8048a rev.04) states, "as with any emergency medical device carrying a backup is strongly advised protocol", "ez-io power driver led will blink red when the trigger is activated and has only 10% of battery life remaining", and "purchase and replace the ez-io power driver when the red led begins blinking".Therefore, the root cause is unintentional user error - normal wear.No further action is required.Teleflex will continue to monitor and trend on complaints of this nature.

Brand Name
EZ-IO INTRAOSSEOUS INFUSION SYSTEM - DRIVERS
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LU
Manufacturer (Section D)
TELEFLEX MEDICAL
athlone
Manufacturer (Section G)
TELEFLEX MEDICAL
3015 carrington mill blvd
morrisville NC 27560
Manufacturer Contact
jasmine brown
3015 carrington mill blvd
morrisville, NC 27560
9193614124
MDR Report Key14981108
Report Number3011137372-2022-00129
Device Sequence Number5690544
Product Code FMI
UDI-Device Identifier10801902170337
UDI-Public10801902170337
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K180395
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN917317
Device Catalogue Number9058
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/30/2022
Supplement Date Received by Manufacturer08/17/2022
08/26/2022
Initial Report FDA Received Date07/11/2022
Supplement Report FDA Received Date08/17/2022
08/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
N/A.; N/A.
Patient SexUnknown